EconPapers    
Economics at your fingertips  
 

Explaining the Evidence on Inequality and Growth: Informality and Redistribution

Davis Lewis S ()
Additional contact information
Davis Lewis S: Union College

The B.E. Journal of Macroeconomics, 2007, vol. 7, issue 1, 35

Abstract: This paper constructs a simple model that can account for both the negative relationship between growth and income inequality observed in the cross-country data and the positive relationship observed within countries over time. The model employs a dual-economy structure with formal and informal sectors. Growth is driven by formal sector human capital spillovers. Restrictive institutions impose barriers to formality that reduce the growth rate and increase inequality. Redistributive taxation lowers inequality but blunts the incentive to accumulate, lowering growth. Institutional structures vary more across than within countries. Consequently, variations in institutional barriers to formality may account for the negative relationship between growth and inequality found in the cross-country data. Variations in the intensity of redistribution may account for the positive relationship observed within countries over time.

Keywords: growth; inequality; dualism; informal sector; institutions (search for similar items in EconPapers)
Date: 2007
References: View complete reference list from CitEc
Citations: View citations in EconPapers (20)

Downloads: (external link)
https://doi.org/10.2202/1935-1690.1498 (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:bejmac:v:7:y:2007:i:1:n:7

Ordering information: This journal article can be ordered from
https://www.degruyter.com/journal/key/bejm/html

DOI: 10.2202/1935-1690.1498

Access Statistics for this article

The B.E. Journal of Macroeconomics is currently edited by Arpad Abraham and Tiago Cavalcanti

More articles in The B.E. Journal of Macroeconomics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2025-03-19
Handle: RePEc:bpj:bejmac:v:7:y:2007:i:1:n:7